advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New York, New York, USA:

On several occasions I have had blood sugar readings less than 40 mg/dl [2.2 mmol/L]. While bringing my level up either by eating or glucose tabs, I experienced heart palpitations requiring a visit to the E.R. These rapid and not normal rhythm palpations only happened during a low blood sugar reading. Can these heart palpitations (rate of 150 to 190 beats) be caused by a low blood sugar? I was told it was atrial fibrillation.

Answer:

During hypoglycemia or low blood sugar states, you could be producing epinephrine which is a counter-regulatory hormone to help raise your glucose. This hormone can cause rapid heart beat and the symptoms that you are experiencing. Atrial fibrillation is a change in the heart rhythm which is usually constant and requires treatment with either medication or cardiac intervention.

I would talk to your physician and possibly seek and opinion from a cardiologist. There are many different tests to determine whether this is a result of hypoglycemia or from a primary heart problem.

ABS

DTQ-20040114201554
Original posting 26 Jan 2004
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.